Texas, 2013Damaging Wind in Texas, July 28, 2013
July 28, 2013 · NWS MAF · 1 event in 1 county or zone
A flattened upper ridge was centered over northern Mexico, and southeast winds transported moisture into West Texas. An upper level disturbance moved over the region, and a surface trough was present across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A flattened upper ridge was centered over northern Mexico, and southeast winds transported moisture into West Texas. An upper level disturbance moved over the region, and a surface trough was present across West Texas. These features, along with heating of the higher terrain, helped provide lift for thunderstorm development and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 28, 1:13 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 1:13 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN JUL 28 2013
.DISCUSSION...
RAIN CHANCES FOR MOST LOCATIONS IN THE NEAR TERM, BUT HOT
TEMPERATURES EXPECTED FROM TUESDAY ONWARD.
MONSOONAL MOISTURE WILL CONTINUE TO INCREASE OVER THE REGION TODAY
AND TONIGHT AS WESTERLY FLOW ALOFT OVER THE CENTRAL U.S. KEEPS AN
UPPER RIDGE FLATTENED OVER MEXICO. A MID LEVEL SHORTWAVE TROUGH
EMBEDDED WITHIN THIS MID AND UPPER LEVEL MOISTURE WILL TREK EASTWARD
OVER THE AREA TODAY AND MONDAY, AND GIVE MOST LOCATIONS A CHANCE OF
RAIN. A SURFACE TROUGH RESIDING OVER EASTERN NEW MEXICO INTO WEST
TEXAS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT, AS WILL
THE HEATED HIGHER TERRAIN. THE FLOW ALOFT IS NOT VERY STRONG, SO
HOW FAR EAST CONVECTION TRAVELS THIS AFTERNOON SHOULD BE LIMITED.
DID, HOWEVER, INCREASE POPS OVER THE GLASS MOUNTAINS AND POINTS TO
THE EAST FOR THIS AFTERNOON SINCE GOOD HEATING AND AMPLE MOISTURE
WILL RESULT IN AN UNCAPPED ENVIRONMENT IN THESE AREAS TOO. SINCE
SHEAR IS WEAK, ORGANIZED CONVECTION IS UNLIKELY, BUT A FEW HEAVY
RAIN PRODUCING THUNDERSTORMS COULD ALSO PRODUCE GUSTY WINDS UP TO 45
MPH. LOCALLY HEAVY RAINFALL COULD PRESENT A PROBLEM AS STORMS WILL
BE SLOW MOVING AND THE ATMOSPHERE IS JUICED WITH PWATS OVER 1.5
INCHES, OR AT LEAST 150% OF NORMAL. THE MENTIONED MID LEVEL
DISTURBANCE WILL MOVE EAST TONIGHT, AND AS LOW LEVEL MOISTURE
INCREASES OVER THE REGION ON SOUTHEASTERLY WINDS, WE COULD SEE
SHOWERS AND STORMS LAST WELL INTO THE NIGHT, IF NOT OVER THE PERMIAN
BASIN.
THE SAME MID LEVEL FEATURE WILL STILL BE OVER THE REGION MONDAY, BUT
THE SURFACE TROUGH WILL MOVE FURTHER EAST ALSO, SO HAVE KEPT RAIN
CHANCES GOING MOST LOCATIONS AS MOISTURE WILL BE PLENTIFUL THROUGH
THE ATMOSPHERIC COLUMN AND CONVECTION SHOULD DEVELOP BY LATE MORNING
OR EARLY AFTERNOON. THE SHORTWAVE TROUGH WILL MOVE EAST OF THE
REGION TUESDAY WITH THE UPPER RIDGE STRENGTHENING OVER NEW MEXICO
THROUGH MIDWEEK BEFORE THE CENTER SHIFTS EASTWARD OVER TEXAS LATE
THIS WEEK. HAVE KEPT TOKEN POPS IN THE DAVIS MOUNTAINS AND BIG BEND
REGION TUESDAY, BUT THINK THEREAFTER, THE RIDGE WILL BE TOO STRONG
FOR MUCH CONVECTION TO DEVELOP. THERE ARE SOME HINTS A COLD FRONT
COULD NEAR THE REGION TUESDAY OR WEDNESDAY WITH SOME CONVECTION
POSSIBLE ALONG IT. THINK THE PUSH BEHIND THE FRONT WILL NOT BE
ENOUGH FOR IT TO MAKE IT INTO THE AREA, AND CANNOT DEPEND ON
CONVECTION ENHANCING/PUSHING THE BOUNDARY THIS FAR SOUTH. HIGH
TEMPERATURES SHOULD BE NEAR NORMAL THIS AFTERNOON, AND AGAIN MONDAY
ESPECIALLY IF THE CLOUDS/RAIN MATERIALIZE. HOWEVER, TUESDAY THROUGH
THE REST OF THE EXTENDED LOOK HOT AND DRY. WILL REISSUE A SPECIAL
WEATHER STATEMENT CONCERNING THE HEAT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 73 95 76 100 / 20 30 10 10
BIG SPRING TX 77 94 77 99 / 30 30 10 10
CARLSBAD NM 71 98 72 102 / 20 20 10 10
DRYDEN TX 77 95 78 99 / 30 30 10 10
FORT STOCKTON TX 74 93 74 97 / 30 30 10 20
GUADALUPE PASS TX 69 92 70 96 / 40 20 10 20
HOBBS NM 69 94 70 99 / 20 20 10 10
MARFA TX 65 86 66 90 / 40 40 20 20
MIDLAND INTL AIRPORT TX 75 94 75 99 / 30 30 10 10
ODESSA TX 76 93 76 99 / 30 30 10 10
WINK TX 75 96 76 103 / 20 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05/67
Hazardous weather outlook, Jul 28, 11:52 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SUN JUL 28 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CDT SUN JUL 28 2013 /1152 AM MDT SUN JUL 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE GUADALUPE
AND DAVIS MOUNTAINS EARLY THIS AFTERNOON ARE EXPECTED TO EXPAND
AND MOVE INTO THE ADJACENT PLAINS AND AS FAR EAST AS THE PERMIAN
BASIN. BRIEF DOWNPOURS ARE POSSIBLE IN THE STRONGER STORMS ALONG
WITH GUSTY WINDS AND FREQUENT LIGHTNING. NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
FLOOD WARNINGS FOR MINOR FLOODING CONTINUE ALONG THE RIO GRANDE
DOWNSTREAM FROM THE RIO CONCHOS DUE TO RELEASES FROM LUIS LEON
RESERVOIR. SIGNIFICANT RIVER RISES ARE EXPECTED TO CONTINUE
DOWNSTREAM AS FAR AS BOQUILLAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND SOUTHWEST TEXAS WITH SCATTERED THUNDERSTORMS FROM THE BIG BEND
AREA THROUGH THE DAVIS MOUNTAINS TO THE PERMIAN BASIN. LOCALLY
HEAVY RAINFALL IS POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.
WITH CONTINUED RELEASES FROM LUIS LEON RESERVOIR...THE RIO
GRANDE IS EXPECTED TO REMAIN ELEVATED DOWNSTREAM FROM THE
RIO CONCHOS FOR THE NEXT FEW DAYS WITH A CONTINUED THREAT OF
MINOR FLOODING.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
In the hours before
Special weather statement, Jul 28, 1:17 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SUN JUL 28 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
217 PM CDT SUN JUL 28 2013 /117 PM MDT SUN JUL 28 2013/
...VERY HOT TEMPERATURES POSSIBLE BY TUESDAY AND CONTINUING
INTO NEXT WEEKEND...
HIGH PRESSURE WILL BECOME CENTERED OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS BY TUESDAY...AND WILL REMAIN STATIONARY THROUGH THE
REMAINDER OF THE WEEK. HIGH TEMPERATURES ON TUESDAY WILL BE
AROUND 100 DEGREES ACROSS THE PERMIAN BASIN...WITH 105 DEGREES
POSSIBLE IN THE PECOS AND RIO GRANDE RIVER VALLEYS. THERE WILL BE
LITTLE OVERNIGHT RELIEF AS LOW TEMPERATURES WILL BE IN THE 70S TO
LOWER 80S. THESE HOT TEMPERATURES COULD CONTINUE RIGHT INTO NEXT
WEEKEND.
IT JUST SO HAPPENS THAT THE VERY HOT TEMPERATURES WILL OCCUR IN
CONJUNCTION WITH NATIONAL HEATSTROKE PREVENTION DAY WHICH IS ON
WEDNESDAY JULY 31. REMEMBER...IT IS EXTREMELY IMPORTANT TO STAY
HYDRATED AND NOT LEAVE CHILDREN AND PETS ALONE IN A HOT VEHICLE.
Thunderstorm Wind, Culberson
- When
- July 28, 5:30 PM CST to 5:31 PM CST
- Where
- Culberson County, Pine Spgs
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.880, -104.800
A thunderstorm moved across Culberson County and produced a 68 mph wind gust at Pine Springs. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, July 28, 20131 death · 1 injured · 5 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 2013$870,000 · 15 events
- Flash Flooding and Dust Storm in California, July 28, 2013$114,000 · 6 events
- Tropical Storm and Flash Flood in Hawaii, July 28 to 31, 20131 injured · $24,000 · 30 events
- Flash Flood in Wyoming, July 28, 2013$100,000 · 1 event
- Damaging Winds in Maryland, July 28, 2013$18,000 · 56 kt wind · 12 events
- Damaging Wind in New Mexico, July 28, 2013$20,000 · 61 kt wind · 1 event
- Damaging Winds in Pennsylvania, July 28, 2013$10,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 28 to 29, 20131 in hail · 4 events
- Flash Flooding in Arizona, July 28 to 29, 20133 events
- Flash Flooding in Delaware, July 28, 20133 events
- Damaging Winds in North Carolina, July 28, 2013$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468579.